Kansas, 2013

Tornadoes and Flood in Kansas, May 19 to 20, 2013

May 19 to 20, 2013 · NWS ICT · 58 events in 14 counties and zones

A significant outbreak of severe weather affected much of central and southeast Kansas. A total of 10 tornadoes touched down and strong winds along with large hail pelted the city of Wichita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A significant outbreak of severe weather affected much of central and southeast Kansas. A total of 10 tornadoes touched down and strong winds along with large hail pelted the city of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 11:18 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 19, 11:18 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT SUN MAY 19 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 320 AM CDT SUN MAY 19 2013

FORECAST HIGHLIGHT (MAJOR): SVR TSRA POTENTIAL REMAINS HIGH FOR MOST
AREAS ALONG & E OF I-135 THIS AFTERNOON & TONIGHT.

UPR-DECK TROF THAT WAS DIGGING OVER GREAT BASIN EARLY SAT MORNING IS
BEHAVING MUCH AS EXPECTED BY TAKING ON STRONG NEGATIVE TILT FROM THE
CNTRL ROCKIES TO THE OK/TX PANHANDLES. THIS NEGATIVELY-TILTED UPR TROF
WILL CONTINUE TO PLAY MAJOR ROLE IN THE DEVELOPMENT OF EXCEPTIONALLY
POWERFUL SVR TSRA (ESPECIALLY OVER SE KS WHERE BETTER POSITIONED UNDER
PRONOUNCED UPR DIFFLUENCE ENHANCED BY LEFT EXIT REGION OF 60-70 KT JET
STREAK ROUNDING BASE OF THE TROF. IN RESPONSE THE SFC CYCLONE SITUATED
OVER WRN KS WILL PUSH E/NE TOWARD CNTRL KS WHICH WOULD ENABLE A STRONG
SFC DRY LINE DRAPED ACROSS ERN NM TO PUSH E ACROSS THE PANHANDLES. THE
EWD PROGRESS OF THE DRY LINE WILL HAVE TO BE WATCHED CLOSELY. OVER THE
ERN PLAINS HIGH OCTANE SFC-850MB FUEL WILL SPREAD NW & NE RESPECTIVELY
ACROSS SE KS. THE GRADUALLY DISSIPATING EARLY MORNING TSRA COUPLED
WITH SFC HEATING WOULD DEFINITELY INDUCE FURTHER DESTABILIZATION. THE
CAPES FORECAST BY THE NAM & ESPECIALLY THE GFS OF 2500-4000 J/KG
COUPLED WITH THE INCREASED SHEAR SHOULD EASILY PROMOTE SUPERCELLULAR
DEVELOPMENT WITH THE DESTRUCTIVE HAIL & TORNADOES THE PRIMARY THREATS
THIS AFTERNOON & EARLY THIS EVENING. LIKE LAST NIGHT...THE PRIMARY
THREAT SHOULD TRANSITION TO DAMAGING WINDS & WITH PRECIPITABLE WATERS
INCREASING TO 125-150% OF NORMAL THE ++RA POTENTIAL WOULD ALSO
INCREASE OVER SE KS.

ON MONDAY...WITH DEEP CYCLOGENESIS HAVING ALREADY ENSUD OVER NEBRASKA
& SD THE SFC FRONT MAY STALL AS IT APPROACHES CNTRL KS. AS SUCH +TSRA
ARE LIKELY TO INCREASE OVER SE KS MON AFTERNOON & NGT. THE POTENTIAL
FOR FLOODING WOULD CERTAINLY INCREASE OVER SE KS. IN FACT A FLOOD
WATCH MAY BE REQUIRED FOR SE KS MON NGT. AS THE NRN PLAINS CYCLONE
OCCLUDES TUE MORNING DEEPENING SW-WLY FLOW SHOULD ENABLE SHRA/TSRA TO
END OVER SE KS TUE AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 320 AM CDT SUN MAY 19 2013

AFTER A 2-DAY INTERMISSION SCT -SHRA/-TSRA SHOULD RETURN TO THE REGION
WED NGT WITH CHANCES STEADILY INCREASING FROM THU ONWARD. THE CULPRIT
IS A 2ND MID-LVL SHORTWAVE THAT'LL MOVE SE AROUND THE BASE OF THE MID
LVL LOW. WITH THIS SCENARIO HAVING CHANGED LITTLE OVER THE PAST 3-4
RUNS THE INHERITED FORECAST HAS BEEN KEPT INTACT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1211 PM CDT SUN MAY 19 2013

SCATTERED SEVERE CONVECTION IS EXPECTED ALONG AND AHEAD OF A
DRY-LINE AND COLD FRONT LATER THIS AFTERNOON THROUGH THE EVENING
FOR LOCATIONS ALONG/EAST OF THE I-135 CORRIDOR. CHANCES WILL
DIMINISH BY EARLY EVENING ALONG A SALINA TO WICHITA LINE BUT
CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS SOUTHEAST KANSAS.
SEVERE WIND GUSTS AND LARGE HAIL ARE EXPECTED WITH THE SUPER-
CELL STORMS ACROSS SOUTHEAST KANSAS WITH TORNADOES POSSIBLE.
THE GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST AND DIMINISH
TONIGHT BEHIND THE DRY-LINE AND FRONT ACROSS CENTRAL KANSAS.
WHILE MAINLY VFR CONDITIONS ARE EXPECTED THRU THE FORECAST
VALID PERIOD...PERIODS OF MVFR AND IFR CAN BE EXPECTED IN AND
NEAR THE CONVECTION. THIS WILL BE HANDLED WITH SHORT TERM
AMENDMENTS AS CONVECTION LOOKS MORE IMMINENT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  60  81  58 /  50  30  30  40
HUTCHINSON      84  58  81  55 /  50  20  20  30
NEWTON          87  58  79  57 /  60  30  30  30
ELDORADO        86  61  81  59 /  60  50  40  50
WINFIELD-KWLD   87  63  82  60 /  60  50  40  60
RUSSELL         81  53  78  53 /  40  10  20  20
GREAT BEND      81  52  78  53 /  40  10  20  20
SALINA          83  55  80  53 /  50  20  20  30
MCPHERSON       84  56  80  55 /  50  20  20  30
COFFEYVILLE     85  67  83  62 /  60  80  60  90
CHANUTE         85  66  82  61 /  70  80  50  80
IOLA            85  66  82  61 /  70  80  50  80
PARSONS-KPPF    85  67  82  62 /  70  80  60  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 19, 12:02 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
102 PM CDT SUN MAY 19 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
102 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCEPTIONALLY POWERFUL SEVERE THUNDERSTORMS CAPABLE OF DESTRUCTIVE
HAIL AS LARGE AS BASEBALLS...A FEW TORNADOES THAT MAY BE STRONG
AND DAMAGING 70 TO 80 MPH WINDS ARE LIKELY OVER AREAS ALONG AND
EAST OF I-135 THIS AFTERNOON INTO TONIGHT...ESPECIALLY OVER
SOUTHEAST KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS...CAPABLE OF BOTH HALF DOLLAR-SIZED HAIL AND
DAMAGING WINDS AROUND 60 MPH...ARE LIKELY OVER SOUTHEAST KANSAS
MONDAY AFTERNOON AND MONDAY NIGHT. IN ADDITION...VERY HEAVY RAINS
ARE LIKELY THAT MAY CAUSE FLOODING. SCATTERED THUNDERSTORMS ARE
POSSIBLE OVER CENTRAL AND ESPECIALLY SOUTH-CENTRAL KANSAS...A FEW
OF WHICH MAY PRODUCE SMALL HAIL.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND
INTO EARLY TONIGHT...ESPECIALLY ALONG AND EAST OF THE KANSAS
TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 19, 12:40 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CDT SUN MAY 19 2013

KSZ049-051-191915-
MCPHERSON-SALINE-
140 PM CDT SUN MAY 19 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND SALINE COUNTIES...

AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF ROXBURY...OR 14 MILES NORTHEAST
OF MCPHERSON...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3861 9737 3849 9737 3844 9747 3855 9764
      3878 9738
TIME...MOT...LOC 1841Z 219DEG 34KT 3855 9749

DARMOFAL

The radar

The Vance AFB radar (KVNX), 62 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

33 hail, 14 thunderstorm wind, 10 tornado, 1 flood. Local standard time, as filed.

Hail, Harper

When
May 19, 1:32 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.290, -98.030

Hail, Kingman

When
May 19, 1:50 PM CST
Where
Kingman County, 1.3 mi ENE of Norwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -97.830

Hail, Kingman

When
May 19, 1:53 PM CST
Where
Kingman County, 0.88 mi NE of Norwich
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.460, -97.840

Tornado, Sumner

When
May 19, 2:10 PM CST to 2:12 PM CST
Where
Sumner County, 3.64 mi NNW of Conway Spgs to 3.96 mi N of Conway Spgs
Rating
EF0
Path length
0.57 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.450, -97.670

Brief tornado touchdown in an open field.

Tornado, Sedgwick

When
May 19, 2:19 PM CST to 2:24 PM CST
Where
Sedgwick County, 3.61 mi ENE of Viola to 4.25 mi W of Clearwater
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.494, -97.586

A nearly stationary rope tornado touched down in an open field.

Hail, Sedgwick

When
May 19, 2:24 PM CST
Where
Sedgwick County, 4.85 mi WNW of Clearwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.530, -97.580

Hail, Sedgwick

When
May 19, 2:31 PM CST
Where
Sedgwick County, 4.18 mi N of Clearwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.560, -97.510

Tornado, Sedgwick

When
May 19, 2:37 PM CST to 2:48 PM CST
Where
Sedgwick County, 5.52 mi N of Clearwater to 2.77 mi S of (Ict)wichita Arpt
Rating
EF2
Path length
4.61 mi
Path width
300 yd
Reported by
Trained Spotter
Coordinates
37.580, -97.506

A large tornado moved across rural areas in Sedgwick county causing damage to a few farmsteads. None of the major structures took a direct hit from the tornado. Most of the damage was limited to power poles, barns, silos, and farm equipment. A horse trailer was thrown for approximately 220 yards by the tornado. The Doppler on Wheels was also in the vicinity and recorded 155 mph winds at 70 meters above ground level. This would be an EF3, however, based on damage it did not appear that wind speeds at that level reached the surface. Hence the EF2 rating.

Thunderstorm Wind, Sedgwick

When
May 19, 2:40 PM CST
Where
Sedgwick County, 2.34 mi SSE of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -97.410

Several trees were uprooted.

Hail, Sedgwick

When
May 19, 2:46 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.660, -97.440

Reported at the National Weather Service office.

Hail, Sedgwick

When
May 19, 2:57 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.750, -97.220

KWCH Channel 12 reported the hail.

Hail, Butler

When
May 19, 3:01 PM CST
Where
Butler County, 2.82 mi N of Benton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.820, -97.110

Thunderstorm Wind, Butler

When
May 19, 3:06 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.140

Wind report was estimated.

Hail, Sedgwick

When
May 19, 3:08 PM CST
Where
Sedgwick County, 0.69 mi S of Bellaire
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -97.270

Tornado, Sumner

When
May 19, 3:12 PM CST to 3:13 PM CST
Where
Sumner County, 2.14 mi SSE of Perth to 2.23 mi SSE of Perth
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.140, -97.490

Brief tornado touchdown in an open field.

Hail, Sumner

When
May 19, 3:17 PM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.490

Hail, Sedgwick

When
May 19, 3:18 PM CST
Where
Sedgwick County, 2.14 mi SE of Greenwich
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -97.170

Thunderstorm Wind, Butler

When
May 19, 3:21 PM CST
Where
Butler County, 0.55 mi W of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.880

Pea sized hail was also reported.

Hail, Butler

When
May 19, 3:25 PM CST
Where
Butler County, 1.77 mi ENE of Potwin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.960, -96.990

Tornado, Sumner

When
May 19, 3:39 PM CST to 3:41 PM CST
Where
Sumner County, 3.38 mi NW of Hunnewell to 3.09 mi NW of Hunnewell
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.031, -97.467

Brief tornado touchdown in open country.

Hail, Butler

When
May 19, 3:39 PM CST
Where
Butler County, 6.05 mi NNE of El Dorado Res
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.949, -96.771

Tornado, Sumner

When
May 19, 3:40 PM CST to 3:41 PM CST
Where
Sumner County, 1.42 mi SW of South Haven to 1.21 mi SSW of South Haven
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Reported by
Department of Highways
Coordinates
37.033, -97.415

A rope tornado was reported by the Oklahoma Highway Patrol.

Tornado, Cowley

When
May 19, 3:46 PM CST to 3:48 PM CST
Where
Cowley County, 3.34 mi SW of Udall to 2.69 mi SSW of Udall
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.340, -97.155

Tornado moved over open country.

Tornado, Cowley

When
May 19, 3:55 PM CST to 3:59 PM CST
Where
Cowley County, 1.57 mi ESE of Udall to 2.92 mi E of Udall
Rating
EF1
Path length
1.84 mi
Path width
60 yd
Reported by
Emergency Manager
Coordinates
37.370, -97.094

A tornado moved through a farmstead and caused minor damage.

Thunderstorm Wind, Cowley

When
May 19, 4:01 PM CST
Where
Cowley County, 3.58 mi WNW of Winfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -97.040

Report was estimated.

Thunderstorm Wind, Cowley

When
May 19, 4:04 PM CST
Where
Cowley County, 4.18 mi S of Rock
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.390, -97.010

Wind speed was measured.

Tornado, Marion

When
May 19, 4:05 PM CST to 4:07 PM CST
Where
Marion County, 0.88 mi SW of Ramona to 0.42 mi SSW of Ramona
Rating
EF0
Path length
0.46 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.590, -97.080

A brief touchdown was reported.

Hail, Cowley

When
May 19, 4:05 PM CST
Where
Cowley County, 0.88 mi SW of Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -97.010

Thunderstorm Wind, Butler

When
May 19, 4:22 PM CST
Where
Butler County, 2.59 mi WNW of Latham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -96.690

Wind speed was estimated.

Thunderstorm Wind, Cowley

When
May 19, 4:45 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

A 20 inch tree limb as down and covering most of the roadway and side street.

Thunderstorm Wind, Cowley

When
May 19, 4:49 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.160, -97.030

Wind speed was estimated.

Tornado, Cowley

When
May 19, 4:59 PM CST to 5:00 PM CST
Where
Cowley County, 1.71 mi N of Arkansas City to 1.79 mi N of Arkansas City
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.094, -97.056

A rope tornado briefly touched down.

Thunderstorm Wind, Greenwood

When
May 19, 5:00 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.290

Several windows were broken due to wind driven hail.

Hail, Reno

When
May 19, 5:25 PM CST
Where
Reno County, 3.87 mi WNW of Plevna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.000, -98.360

Hail, Cowley

When
May 19, 5:25 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Hail, Reno

When
May 19, 5:33 PM CST
Where
Reno County, 1.09 mi W of South Hutchinson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.030, -97.940

Hail, Reno

When
May 19, 5:35 PM CST
Where
Reno County, 2.14 mi SW of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -97.950

Hail, Cowley

When
May 19, 6:25 PM CST
Where
Cowley County, 0.69 mi S of Arkansas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.060, -97.050

Hail, Cowley

When
May 19, 7:23 PM CST
Where
Cowley County, 7.3 mi E of Maple City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.030, -96.650

The hail was covering the road.

Hail, Cowley

When
May 19, 7:24 PM CST
Where
Cowley County, 8.97 mi ESE of Maple City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.000, -96.630

Hail, Cowley

When
May 19, 7:27 PM CST
Where
Cowley County, 7.84 mi E of Maple City
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
37.030, -96.640

Hail, Chautauqua

When
May 19, 7:37 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Fifty five mile per hour winds were also reported.

Hail, Chautauqua

When
May 19, 7:37 PM CST
Where
Chautauqua County, 3.08 mi ENE of Cedar Vale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -96.450

Hail, Chautauqua

When
May 19, 7:38 PM CST
Where
Chautauqua County, 4.15 mi S of Cedar Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -96.500

Hail, Allen

When
May 19, 7:40 PM CST
Where
Allen County, 6.03 mi W of Iola
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.510

Thunderstorm Wind, Montgomery

When
May 19, 9:21 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -95.930

Power poles were knocked down.

Hail, Montgomery

When
May 19, 9:26 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Hail, Montgomery

When
May 19, 9:42 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Hail, Montgomery

When
May 19, 9:45 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Thunderstorm Wind, Montgomery

When
May 19, 9:45 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Trees were blown down and several windows were blown out due to wind driven hail.

Thunderstorm Wind, Labette

When
May 19, 9:54 PM CST
Where
Labette County, 3.63 mi NNW of Valeda
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -95.470

Several trees were blown down.

Hail, Labette

When
May 19, 10:01 PM CST
Where
Labette County, 3.5 mi N of Edna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.100, -95.360

Thunderstorm Wind, Labette

When
May 19, 10:15 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -95.110

Large tree limbs were blown down.

Hail, Chautauqua

When
May 19, 11:08 PM CST
Where
Chautauqua County, Chautauqua
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Thunderstorm Wind, Chautauqua

When
May 19, 11:40 PM CST
Where
Chautauqua County, 0.55 mi E of Niotaze
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -96.010

A tree was blown down onto a garage and several branches were also downed.

Flood, Chautauqua

When
May 20, 1:10 AM CST to 3:10 AM CST
Where
Chautauqua County, 0.8 mi WNW of Sedan to 0.96 mi ENE of Sedan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.133, -96.194

Minor street flooding was reported.

Hail, Chautauqua

When
May 20, 1:10 AM CST
Where
Chautauqua County, Sedan
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Hail, Woodson

When
May 20, 7:50 AM CST
Where
Woodson County, 8.07 mi SSW of Piqua
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.810, -95.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441936, 441938, 441939, 441873, 441874, 441940, 441942, 441880, 441957, 441945, 441946, 441948, 441981, 441949, 441883, 441951, 441952, 441982, 441954, 441893, 441955, 441894, 441895, 441899, 441983, 441984, 441898, 441956, 441985, 441965, 441986, 441897, 441958, 441960, 441961, 441962, 441963, 441964, 441971, 441969, and more.